|Year : 2021 | Volume
| Issue : 4 | Page : 530-532
An unusual side effect of metformin—Nightmare and abnormal dreams
Prabhat Kumar Agrawal, Ashish Gautam, Nikhil Pursnani, Awantika Parihar, Boentika Singh
P.G. Department of Medicine, S.N. Medical College, Agra, Uttar Pradesh, India
|Date of Submission||20-Feb-2021|
|Date of Decision||12-May-2021|
|Date of Acceptance||28-May-2021|
|Date of Web Publication||12-Jan-2022|
Dr. Nikhil Pursnani
P.G. Department of Medicine, S.N. Medical College, 135 Jaipur House, Agra 282010, Uttar Pradesh.
Source of Support: None, Conflict of Interest: None
Background and Aims: Metformin is universally accepted as first-line oral hypoglycemic agent for type 2 diabetics, with a low side effect profile and very few serious complications reported till date. Materials and Methods: A 30-year-old male, newly diagnosed diabetic was started sitagliptin + metformin (50/500) combination two times daily and presented with the complaint of nightmare and abnormal dreams. Results: On stopping metformin, the patient does not experience nightmares and abnormal dreams. Conclusion: We found an unusual side effect of metformin causing nightmare and abnormal dreams.
Keywords: Abnormal dreams, drug-induced nightmare, metformin, nightmare
|How to cite this article:|
Agrawal PK, Gautam A, Pursnani N, Parihar A, Singh B. An unusual side effect of metformin—Nightmare and abnormal dreams. J Diabetol 2021;12:530-2
| Introduction|| |
Since medieval times, biguanides in the form of French iliac or goat’s rue were used in Southern and Eastern Europe as a treatment for diabetes. French physician Jean Sterne translated the blood glucose lowering potential of metformin into a therapeutic reality in 1956. Although metformin was available in the United Kingdom in 1958 and in Canada in 1972, it got US Food and Drug Administration (FDA) approval in 1994. Metformin was introduced in 1957 and since then metformin has been the “uncrowned king.” In the arena of antidiabetic drugs, day by day newer advantages and indications in the treatment strategies are coming up.
| Case Report|| |
A 30-year-old male, who was a bank employee presented to the medicine outdoor department with chief complaint of nightmare and abnormal dreams for last 15–20 days. He was diagnosed with type 2 diabetes mellitus (T2DM) about a month back for which he was prescribed sitagliptin + metformin (50/500) combination twice daily. He told that he started having abnormal dreams and nightmares after 7–8 days of starting this drug therapy. He is married and satisfied with his job and family life. He denied for any other concomitant drug intake (including ayurvedic and homeopathic)/abuse or any other illness. He is a nonsmoker, nontobacco chewer, and also refused any previous or present intake of alcohol. The patient also reported having frequent nightmares leading to awakening and lack of sleep, which affected his mental state and work performance throughout the subsequent day. Hamilton psychiatric rating scale for depression (HAM–D17) and Pittsburgh Sleep Quality Index (PSQI) showed a very good sleep quality and also negative results for any depressive symptoms.
Physical examination was found to be unremarkable. Renal function test (RFT), liver function test (LFT), complete blood count (CBC), and lipid profile were within normal limits. His blood sugar fasting and post prandial were 110 and 190 mg/dL, respectively. His HbA1c was 7.2%. To rule out hypoglycemia, we performed a continuous glucose monitoring test (CGMS) and it showed glycemic levels between 106 and 192 mg/dL. On searching the literature online, we found studies on sleep disorders with metformin. Therefore, we stopped the combination and switched the patient from sitagliptin + metformin to sitagliptin 100 mg daily and glimepiride 0.5 mg daily. On follow-up visit on the 10th day, the patient denied of nightmare and abnormal dreams. So these symptoms were metformin induced.
On the Naranjo’s Severity Assessment scale, the adverse event indicated a probable causality. On Hartwig’s scale, the adverse drug reaction (ADR) falls under a mild severe reaction.
After 2 months, metformin was reintroduced by another physician and the patient again complained of nightmares and abnormal dreams; on stopping metformin, the problem of nightmares and abnormal dreams was resolved.
| Discussion|| |
Metformin is useful, safe, and one of the cost-effective drugs for diabetes. Beyond its effects on glucose and lipid metabolism, it has been shown to reduce cardiovascular mortality, morbidity, atherogenic process, insulin resistance, homeostasis, vascular function, and microcirculation. Dreaming is a very complex cognitive process in the human central nervous system during sleep that might be affected by a wide variety of variables, including psychological, medical, and social factors. Nightmares are defined as intensely disturbing dreams that awaken the dreamer to a fully conscious state and generally occur in the latter half of the sleep period. Despite the absence of a precise pathophysiology for disordered dreaming which might possibly involve a very complex neurochemical process, drugs affecting the neurotransmitters and those affecting the rapid eye movement (REM) sleep have been proved to cause nightmares. The occurrence of abnormal dreams and poor quality of sleep among those suffering from T2DM were found to be associated with poor glycemic control in such patients [Table 1].
|Table 1: Drugs influencing adrenergic, aminergic, dopaminergic, and cholinergic neurotransmitter have a prominent role in abnormal dreams or nightmare|
Click here to view
While there were reports of several meta-analysis and reviews of adverse effects of metformin, only a case report and a brief review mentioned nightmare and abnormal dreams as a possible causality of metformin., In our case, the patient complained of nightmare on combination of sitagliptin + metformin; however, when we switched the therapy to sitagliptin + glimipride (omitting metformin) the patient denied nightmares and abnormal dream, so it is proven that the nightmares occurred due to metformin and also this was confirmed by drug rechallenge.
T2DM does not entirely explain why the symptoms such as abnormal dreams were ensued directly after metformin therapy but it might be an underlying cause of the symptoms. One factor playing a significant role in explaining nightmares and abnormal dreams as an ADR in this case might be cerebral blood glucose levels during night. Nocturnal hypoglycemia is clinically asymptomatic most often, but it might cause problems related to poor sleep quality in certain individuals.
| Conclusion|| |
Metformin with low side effect profile and very few serious complications is considered to be a safe oral hypoglycemic drug though it may be associated with nightmares and abnormal dreams as rare side effects of the drug.
The study was approved by the ethical committee (CARE/EC/2020-02).
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bailey CJ. Metformin: Historical overview. Diabetologia 2017;60:1566-76.
Pagel JF. What physicians need to know about dreams and dreaming. Curr Opin Pulm Med 2012;18:574-9.
Thorpy MJ. Classification of sleep disorders. Neurotherapeutics 2012;9:687-701.
Pagel J. Drugs, dreams, and nightmares. Sleep Med Clin 2010;5:277-87.
Cho EH, Lee H, Ryu OH, Choi MG, Kim SW. Sleep disturbances and glucoregulation in patients with type 2 diabetes. J Korean Med Sci 2014;29:243-7.
Wiwanitkit S, Wiwanitkit V. Metformin and sleep disorders. Indian J Endocrinol Metab 2012;16 Suppl 1:S63-4.
Avery JK. A therapeutic nightmare. Tenn Med 2000;93:415-6.
Brunton SA. Nocturnal hypoglycemia: Answering the challenge with long-acting insulin analogs. Medgenmed 2007;9:38.